Cancer drugs can affect your skin and nails. Read about the effects you might have and how to deal with them.
There are many different types of drugs for treating cancer.
Even if a drug can cause certain side effects, you might not get them. Drugs affect people in different ways and it isn't possible to tell in advance who will have which side effects. It depends on:
- the drug or combination of drugs you are having
- the dose
- how you react to the drug
- how you have reacted to drug treatment in the past
Skin problems happen mostly with chemotherapy drugs or biological therapy drugs.
Biological therapy drugs called tyrosine kinase inhibitors (TKIs) and epidermal growth factor receptor (EGFR) inhibitors can sometimes cause severe skin rashes.
Hormone therapies can cause skin rashes and itching in some people but this is usually mild.
Bisphosphonates very rarely cause skin problems.
Cancer drugs can cause your skin to become:
- a bit discoloured and possibly darker (this may be patchy)
- more sensitive to sunlight
- red and sore on your hands and feet (hand-foot syndrome)
- red and itchy all over your body, this can be severe with some types of biological therapy
- sore, red, hot, dry and itchy in areas previously treated with radiotherapy
Tissuing or extravasation
If your drip leaks while you are having chemotherapy or some biological therapy drugs, some of the drug may go into your skin and body tissues around the drip.
This is called tissuing or extravasation. It can cause soreness, swelling of the skin around the drip site and even sores (ulcers), which can take a long time to heal.
Not all cancer drugs cause damage.The ones that do are called vesicants.
Some chemotherapy and biological therapy drugs can affect the skin on the palms of the hands and soles of the feet. This is called hand-foot syndrome or palmar plantar syndrome.
Your skin on your hands and feet can become sore, red and may peel. You might also have tingling, numbness, pain and dryness. Tell your doctor if this happens. It can help to:
- take medicines prescribed by your doctor
- keep your skin well moisturised with creams from your doctor or nurse
- keep your hands and feet cool
- avoid very hot water
- avoid tight fitting gloves or socks
Some drugs can affect your nails. They might:
- become brittle and dry
- grow more slowly
- develop ridges
- have white or dark lines across them
Some chemotherapy drugs and biological therapy drugs can make your nails become darker or loose. Sometimes they might even fall out.
Other drugs, such as hormone therapies and bisphosphonates can also cause some these nail changes.
There are things you can do to help your skin and nails while having treatment with cancer drugs.
- Check with your doctor whether you need to do anything to protect your skin.
- Tell your doctor if you have any rashes or itching.
- Water containing chlorine can make rashes worse, so don't go swimming if you have a rash.
- If your skin gets dry or itchy, smoothing in unperfumed moisturising cream may help.
- Don't use cream on areas being treated with radiotherapy without checking with your doctor first.
- Wear a high factor sun block if you are going out in the sun and put sun cream on your head if you have lost any hair.
- Use nail oils or moisturising creams if your nails are flaking.
- Don't worry about marks on your nails as they will grow out in time.
- Cover marked nails with nail varnish if you like but avoid quick drying ones as they can make your nails even drier.